Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2005, 9:50 PM PST for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2005, 9:50 PM PST (05:50 UTC)
- Expired
- Jan 10, 2005, 4:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 61 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 100547
FFWLOX
CAC037-111-101200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
950 PM PST SUN JAN 9 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
LOS ANGELES COUNTY EXCEPT THE ANTELOPE VALLEY IN SOUTHWEST CALIFORNIA
INCLUDING MALIBU...SANTA CLARITA...DOWNTOWN LOS ANGELES...ALTADENA...
PASADENA AND THE SIMI...FOOTHILL AND PADUA BURN AREAS
VENTURA COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING VENTURA...OXNARD...OJAI...MOORPARK...SIMI VALLEY...THOUSAND
OAKS AND THE SIMI AND PIRU BURN AREAS
* UNTIL 400 AM PST MONDAY
* AT 955 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHT TO LOCALLY MODERATE RAIN ACROSS LOS ANGELES AND VENTURA
COUNTIES. ALTHOUGH RAINFALL ACTIVITY WILL BE SOMEWHAT LESS ACROSS
THE REGION THROUGH 11 PM...RADAR AND SATELLITE IMAGES INDICATE
ADDITIONAL RAINFALL OFFSHORE WHICH WILL MOVE INTO SOUTHERN CALIFORNIA
BETWEEN MIDNIGHT AND 4 AM. RAINFALL RATES AROUND ONE QUARTER
INCH PER HOUR...BUT LOCALLY AS HIGH AS THREE QUARTERS INCH
PER HOUR ON SOUTH FACING SLOPES OF THE MOUNTAINS CAN BE EXPECTED
THROUGH 4 AM MONDAY. MANY ROADS AND HIGHWAYS ACROSS THE WARNING
AREA REMAIN CLOSED OR FLOODED. NUMEROUS STREAMS AND RIVERS...
INCLUDING THE SANTA CLARA RIVER IN SANTA CLARITA...LOWER VENTURA
RIVER AND CALLEGUAS CREEK HAVE BEEN REPORTED OUT OF THEIR
BANKS. ANY ADDITIONAL RAINFALL COMBINED WITH CONTINUED
RUNOFF AND ENHANCED BY SNOW MELT IN THE MOUNTAINS WILL CONTRIBUTE
TO THE ALREADY HIGH WATER LEVELS. MUDSLIDES AND ROCKSLIDES
WILL REMAIN A THREAT AS WELL THROUGH THE OVERNIGHT HOURS...AND
MAY OCCUR AT ANY TIME...EVEN DURING PERIODS WITH LITTLE OR NO RAIN
FALLING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3439 11944 3416 11922 3401 11882 3338 11856
3329 11829 3378 11811 3396 11804 3397 11782
3416 11769 3442 11767 3444 11800 3475 11878
3481 11923 3490 11944
$$
JACOBSON/BRUNOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 9:30 PM PST, 20 minutes earlier.
Area forecast discussion, Jan 9, 9:30 PM PST, 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 930 PM PST SUN JAN 9 2005 SHORT TERM... SLIGHT LET UP OVER CWA NOW. RADARS SHOWING ONLY SHOWER ACTIVITY OVER ALL AREAS WITH HEAVIEST RAIN SHOWN MOVING OVER ORANGE COUNTY AND THE INLAND EMPIRE. SATELLITE SHOWS CLOUDS THINNING. NEXT FEW HOURS WILL SEE GREATLY REDUCED RAINFALL RATES ALTHOUGH OROGRAPHICS WILL STILL SQUEEZE OUT RAINFALL RATES OF UP TO A HALF INCH PER HOUR. NEXT PROBLEM IS CURRENTLY AT 32.4 121.7 AND IS MOVING TO THE NE AROUND 35 MPH. THIS WILL BRING THE RAIN BACK AROUND MID NIGHT. CURRENT TRAJECTORY PUTS IT DIRECTLY INTO VENTURA COUNTY WITH POTENTIAL FOR GOOD OROGRAPHICS. THIS WILL KEEP ALL HYDRO PRODUCTS GOING. THIS SHOULD TAPER OFF AROUND SUNRISE AND BY NOON ONLY SHOWERS SHOULD REMAIN...BUT NOT FOR LONG. THE CULPIT RESPONSIBLE FOR ALL OF THE PAST THREE DAYS WEATHER WILL SHOW ITS FACE TUESDAY NIGHT. THE 532MB UPPER LOW WEST OF PORTLAND WHICH HAS BEEN NEARLY STATIONARY WILL START TO MOVE SOUTH DOWN THE COAST MONDAY AND THEN WILL SWEEP THROUGH THE MIDDLE OF THE STATE MONDAY NIGHT AND EARLY TUESDAY MORNING. THIS WILL BE A STRONGER COLDER STORM WITH MORE CONVECTIVE POTENTIAL THEN THE LAST THREE DAYS. ETA SHOWS GOOD SOUTH WINDS WITH THE SYSTEM. RIGHT NOW LOOKING FOR 1 TO 3 INCHES COASTS AND 2 TO 6 IN THE MOUNTAINS SNOW LEVELS WILL DROP TO 4500 FEET. WINDS WILL PICK UP ALSO...WITH 5000 FOOT WINDS INCREASING TO 40 TO 50 MPH. RAINFALL INTENSITIES WILL LIKELY BE MORE ROBUST. THIS IS A STORM THAT NEEDS CLOSE MONITORING. EXTENDED...(FROM PREVIOUS AFD) MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY BEFORE DIVERGING. LOOK FOR SOME DRY WEATHER IN THE EXTENDED PERIOD BEGINNING WEDNESDAY THROUGH THE WEEK. THE GFS IS SUGGESTING A CUT OFF LOW OFF THE COAST OF CALIFORNIA THIS WEEKEND...BUT IT DOES NOT LOOK LIKE THIS WILL BE A MAJOR WEATHER MAKER AT THIS TIME. SO...IF YOU CAN WAIT UNTIL WEDNESDAY...IT LOOKS LIKE WE WILL GET A FEW DAYS TO DRY OUT. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX) WINTER STORM WARNING (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). FLOOD WARNING (SEE LAXFLWLOX). FLASH FLOOD WARNING (SEE LAXFFWLOX). && DANIELSON/RORKE
Hazardous weather outlook, Jan 9, 6:00 AM PST, 15 hours 50 minutes before
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
In the hours before
Local storm report, Jan 9, 4:32 PM PST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
432 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD 3 W LONG BEACH 33.79N 118.21W
01/09/2005 LOS ANGELES CA LAW ENFORCEMENT
710 INTERSTATE NEAR PACIFIC COAST HWY FLOODED WITH UP TO
4 FT OF WATER ACROSS ALL SB LANES. CHP ESTIMATES 200
VEHICLES STRANDED WITH SOME VEHICLES FLOATING.
0318 PM FLASH FLOOD 3 SSE SANTA CLARITA 34.38N 118.49W
01/09/2005 LOS ANGELES CA DEPT OF HIGHWAYS
MUD AND ROCK SLIDE CLOSED 3 TO 4 LANES OF SB HWY 14 NEAR
PLACERITA CANYON ROAD.
1200 PM FLASH FLOOD 3 S SANTA CLARITA 34.37N 118.50W
01/09/2005 LOS ANGELES CA BROADCAST MEDIA
MOBILE HOME PARK WHICH HAS BEEN CUT OFF FROM ACCESS WAS
EVACUATED MIDDAY. MEDIA REPORTS SHOWED FLOWING WATER IN
SEVERAL HOMES.
&&
DKLocal storm report, Jan 9, 5:06 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
506 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 5 N GOLETA 34.51N 119.83W
01/09/2005 10.98 INCH SANTA BARBARA CA MESONET
24 HOUR RAINFALL TOTAL FOR SAN MARCOS PASS ALERT NETWORK
GAUGE. ELEVATION 2300 FT.
0400 PM HEAVY RAIN 6 SSE FALLING SPRINGS 34.22N 117.81W
01/09/2005 11.54 INCH LOS ANGELES CA MESONET
24 HOUR RAINFALL TOTAL FOR CRYSTAL MOUTAIN ALERT GAGE.
ELEVATION 5448 FT.
0400 PM HEAVY RAIN 3 NNW OJAI 34.50N 119.26W
01/09/2005 12.44 INCH VENTURA CA MESONET
24 HOUR RAINFALL TOTAL AT NORDHOFF RIDGE ALERT GAGE.
ELEVATION 4100 FT.
0400 PM HEAVY RAIN 3 NNW MOUNT WILSON 34.27N 118.08W
01/09/2005 11.67 INCH LOS ANGELES CA MESONET
24 HR RAINFALL TOTAL FOR OPIDS CAMP ALERT GAUGE.
ELEVATION 4320 FT.
0400 PM HEAVY RAIN 4 NW OJAI 34.48N 119.31W
01/09/2005 11.43 INCH VENTURA CA MESONET
24 HOUR RAINFALL TOTAL AT MATILIJA DAM ALERT GAUGE.
ELEVATION 1060 FT.
&&
DKLocal storm report, Jan 9, 6:00 PM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
600 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN 3 W AVALON 33.34N 118.38W
01/09/2005 0.00 INCH LOS ANGELES CA PUBLIC
PUBLIC REPORTED VERY HEAVY RAINS IN THE INTERIOR SECTIONS
OF CATALINA ISLAND. ONE UNCONFIRMED REPORT OF A STRANDED
OFFROAD MOTORIST BEING RESCUED.
&&
DKLocal storm report, Jan 9, 7:32 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
732 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 3 S SANTA CLARITA 34.37N 118.51W
01/09/2005 LOS ANGELES CA FIRE DEPT/RESCUE
NEWHALL CREEK FLOODED AND DESTROYED 12 TO 20 MOBILE HOMES
IN MOBILE HOME PARK.
0400 PM FLASH FLOOD 8 N SANTA CLARITA 34.53N 118.51W
01/09/2005 LOS ANGELES CA FIRE DEPT/RESCUE
100 YD STRETCH OF SAN FRANCISQUITO CANYON ROAD WASHED
OUT.
&&
BWMThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 8:00 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 2 hr |
| Jan 10, 1:57 AM PST | Severe Thunderstorm Warning | LOX | Ventura | 63 min |
| Jan 10, 3:45 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
| Jan 10, 4:05 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
| Jan 10, 5:15 AM PST | Special Marine Warning | LOX | 105 min | |
| Jan 10, 6:18 AM PST | Tornado Warning | LOX | Ventura | 72 min |
| Jan 10, 7:56 AM PST | Special Marine Warning | LOX | 64 min | |
| Jan 10, 10:00 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.